Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 58, NWS Kansas City, MO

August 26, 2019Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 26, 2019, 10:06 AM CDT for Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2019, 10:06 AM CDT (15:06 UTC)
Expired
Aug 26, 2019, 1:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:42 AM CDTFLOODLeavenworth, KSBROADWAY AND CHEROKEE STREETS CLOSED.
Aug 26, 11:14 AM CDTFLASH FLOOD1 Nne Reno, KS6 INCHES OF WATER FLOWING ACROSS THE INTERSECTION OF HEMPHILL RD. AND US HWY 24-40.
Aug 26, 12:58 PM CDTFLASH FLOOD1 Ne Lansing, KSWATER RESCUE - KANSAS HIGHWAY 5 AT 7 MILE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGUS53 KEAX 261506
FFWEAX
KSC103-209-MOC165-261800-
/O.NEW.KEAX.FF.W.0058.190826T1506Z-190826T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1006 AM CDT Mon Aug 26 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  South central Platte County in west central Missouri...

* Until 100 PM CDT.

* At 1004 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Areas of one to two inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Shawnee, Leavenworth, Lansing, Bonner Springs, Parkville,
  Tonganoxie, Basehor, Edwardsville, Kansas City, Linwood, Easton,
  Reno, Fairmount, Farley, Fort Leavenworth, Pomeroy, Waldron,
  Stillings, Beverly and Maywood.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 412.
 Interstate 435 between mile markers 12 and 29.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3942 9518 3942 9497 3932 9474 3919 9470
      3906 9485 3905 9488 3902 9489 3900 9491
      3899 9519

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:19 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 26, 9:19 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
919 AM CDT Mon Aug 26 2019

.Update...
Issued at 919 AM CDT MON AUG 26 2019

Updated PoPs to reflect the convection moving into the western
side of the forecast area. There's a tight west to east instability
gradient, with some eastward advection of that instability. Still
think storms will weaken as they track to the east, but some
strong to potentially severe storms can not be ruled out this
morning as the convection moves into the area. Particularly, the
trailing line in northeastern KS and the middle line, which is
showing some signs of strengthening.

This morning MCS definitely throws a wrinkle into the afternoon
round of storms. CAM models have not resolved this system, even
the 12Z runs, so it adds considerable uncertainty with how the day
will evolve. Models that are performing better show the morning
MCS leaving an outflow boundary across the MO river valley with
strong instability building during the afternoon. With upper level
support, the overall pattern still supports an afternoon round of
severe weather.

&&

.Discussion...
Issued at 307 AM CDT MON AUG 26 2019

An active period will commence this afternoon and evening as storms
develop along a cold front, capable of producing damaging winds,
large hail, along with a few tornadoes.

Low-level moisture continues to linger across the area as of early
Monday morning. Areas of fog will impact the early morning commute
before slowly dissipating by the mid-morning as a warm front lifts
north into the region. As the front lifts north, dew points will
rise 10 to 12 degrees for areas south of I-70, which combined with
an already present EML from the southwest, will create a strongly
destabilized environment by the afternoon, with MLCAPE values
exceeding 4000 J/kg south of the warm front. A deepening mid-level
trough across the Northern Plains will permit a speed max to dip
south over northern to central Missouri, leading to strong mid to
upper-level westerlies and resulting 0 to 6 km bulk shear values
in the 40 to 50 knot range. Southwesterly surface winds underneath
strong westerly flow aloft will also yield 0 to 1 SRH values of
100 m2/s2, mainly across central Missouri. Low LCL heights are
also expected given increasing dew points and lingering low-level
moisture in the area. All said, the environment will be ripened
for all modes of severe weather as the cold front pushes through
the area this afternoon and evening. One item worth considering is
the role that a decaying MCS from the northwest will play into
interaction with the warm front later this afternoon and evening.
Currently thinking that the complex will enter northwest and later
central Missouri this morning. Lingering storms with this may be
ongoing as the cold front arrives into the northwest Missouri
later this afternoon. Will need to monitor how far north the warm
front makes it this afternoon, and the placement of any west to
east outflow boundaries present from the morning MCS. This could
enhance the potential for tornadic activity considering any
boundary interaction, particularly for eastern Kansas and western
Missouri. Storms should initially be fairly discrete with a few
supercells possible. This would increase both the potential for
large hail and tornadoes early in the event. As the afternoon and
evening progress, the line of storms should fill in along the
front and the main hazard would then shift to damaging wind
potential. Last but not least will be the potential for flash
flooding toward the latter half of the event. Although the frontal
passage will be progressive, rainfall averaging near half an inch
to three quarters of an inch has fallen in the last 24 hours,
thus sensitizing flash flood guidance values ahead of today's
event. Forecast PWAT values will also approach 2 inches as
moisture builds ahead of the frontal boundary. Main takeaway is to
prepare for all modes of severe weather and have a way to receive
warning information this afternoon and evening, including during
the evening commute time frame.

Cooler temps will remain in place through the mid to late week in
the wake of today's frontal passage as broad surface high pressure
builds into the area. The next chance for precip will hold off until
Friday and into the weekend as another cold front approaches the
region.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 607 AM CDT MON AUG 26 2019

Low-level moisture will continue to produce IFR to LIFR conditions
through the early to mid morning hours until a gradual improvement
by 14Z to 15Z. Weakening storms will also impact northwest
Missouri later this morning, gradually expanding in coverage for
areas further south and southeast along a cold front this
afternoon and evening. Strong wind gusts are possible in some
storms, along with heavy rain and reduced visibility. VFR
conditions will then return late this evening with northwesterly
surface winds following in the wake of the frontal passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Aug 26, 6:04 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
604 AM CDT Mon Aug 26 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
604 AM CDT Mon Aug 26 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected this afternoon and evening, with
 damaging winds, hail, isolated tornadoes and flash flooding all
 being of concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Week ahead looks quiet.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 26, 9:36 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
936 AM CDT Mon Aug 26 2019

KSZ104-MOZ028-261500-
Wyandotte KS-Platte MO-
936 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE AND SOUTHEASTERN PLATTE
COUNTIES UNTIL 1000 AM CDT...

At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kansas City, or near Edwardsville, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bonner Springs, Parkville, Edwardsville, Riverside, Weatherby Lake,
Kansas City Kansas, Kansas City, Lake Waukomis, Platte Woods,
Northmoor, Houston Lake, Wolcott, Pomeroy, Muncie, Beverly Hills,
Maywood and Piper.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 29 between mile markers 4 and 7.
 Interstate 635 between mile markers 3 and 12.
 Interstate 435 between mile markers 11 and 21.
 Kansas Turnpike between mile markers 224 and 226.

LAT...LON 3918 9490 3925 9460 3908 9461 3907 9489
TIME...MOT...LOC 1436Z 250DEG 21KT 3913 9484

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:36 AM CDTSpecial Weather StatementEAXWyandotte24 min
Aug 26, 10:51 AM CDTSpecial Weather StatementEAXJohnson24 min
Aug 26, 10:54 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami36 min
Aug 26, 11:15 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami45 min
Aug 26, 11:38 AM CDTAreal Flood AdvisoryEAXJohnson, Miami3 hr
Aug 26, 12:00 PM CDTSevere Thunderstorm WarningEAXLinn45 min
Aug 26, 12:05 PM CDTRiver Flood WarningEAXAtchison, Leavenworth46 hr
Aug 25, 8:37 PM CDTRiver Flood WarningEAXCooper47 hr
Aug 25, 8:44 PM CDTRiver Flood WarningEAXCooper, Howard10 days
Aug 25, 9:25 PM CDTRiver Flood WarningEAXChariton, Howard, Saline10 days
Aug 25, 9:49 PM CDTAreal Flood AdvisoryEAXHoward, Randolph3 hr
Aug 25, 9:56 PM CDTRiver Flood WarningEAXHoward19 hr
Aug 26, 2:07 AM CDTAreal Flood WarningEAXCooper, Howard9 hr
Aug 26, 11:51 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson24 min
Aug 26, 12:13 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis47 min
Aug 26, 1:44 PM CDTRiver Flood WarningEAXJohnson, Pettis38 hr

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.